View Full Version : Cushings and steriods
05-18-2008, 02:12 AM
I have a bit of a silly question, but I need to ask:
I've been on pred now since Nov 2007. Started at 60 mg every second day, increased to 60mg daily Jan 2008 and just started to reduce my dose by 5 mg every second day a couple of weeks ago. I have experienced most of the side effects including "moonface" (I call myself an Oompa-Loompa), some weight gain, the hump-type deposit at the back of my neck, and the dark red stretch marks (notably on my lower back and inside legs - not great for the upcoming bathng suit season but Oh Well!!).
My question is this: I knew to expect the swelling of my face etc, should I go to my doctor and let her know I am experiencing the other Cushings symptoms or is it just normal to experience them when you are taking the steriods? I hate bothering doctors etc because I know there are so many who are worse off than me! Any advice you guys could give me would be great!
Also, if you wanted to add on your experiences of coming off Pred (ie. how long it took for your swelling to reduce, any other importnat info) I would appreciate that as well!
Have a good day!
05-19-2008, 10:25 AM
I can tell you as a person who had the disease and knows steroid calculator and the long term effects, and been a member of cushing's boards for years... here is some info...
5mg of prednisone is the dose that is sufficient to shut down your adrenal glands.
You are displaying the physical symptoms of Cushing's syndrome - the only way to get rid of them is to get off the steroids. The whammy is that some people will suffer permanent damage from the steroids, and some can come off with no damage. There is no way to tell. For instance, my tests showed mild effects, yet I had horrible physical damage and I am on permanent disability. Other people I know had sky high readings and came down, lost weight and had very little permanent effects other than the ghosts of the stretch marks.
Here is a steroid calculator - you will see (scroll down) that pred lasts 18-36 hours so if you take pred daily, you add pred on top of pred unless you use it up - obviously if you have cush symptoms, you are not using it up and the body has an excess.
I have NO adrenals and take 22.5 total HC a day to replace me - that is less than 5mg of pred. I would take less but my ACTH is excessively high and they want to suppress it a bit.
You must wean down carefully or you can die. Adrenal crisis is nothing to mess with. Right now your 5mg cuts are not so bad as you are way over your dose but when you get down, you will need to make finer cuts and wait between cuts. Listen to your body.
It is necessary to see if your adrenals will wake up - while you have only been on the meds for a short time - it was a large dose and you have to tread carefully to see if they are wakeable or not. I have seen others who have taken pred for asthma and then ended up dependent and addisian with cushing's permanently due to high doses of prednisone - overweight and steroid dependent. Prednisone is evil in my opinion. I will not take it or any of the long acting steroids unless it is an emergency.
Let me know if you have any other questions.
05-19-2008, 01:45 PM
Thank you SO much for your reply! I really appreciate all the info. My doctor also warned me that I might feel weaker on my "low" steriod days, but so far I've been lucky and everything seems to be working as it's supposed to.
05-19-2008, 07:08 PM
You are welcome.
Also know that steroids cause weak muscles! It is called steroid myopathy!
Part of the difficulty I am having in getting diagnosed is that I have a lot of pain. While you are weaning, you will reach a point where it will be painful. Weaning off sterods is akin to weaning of heroin in terms of physical pain (hence why some go to rehab for it, but the rest just stay on them).
My neuro finally just said well, my upper body must be MG, the lower steroid myopathy, and to me that makes about as much sense as when I was a waitress and I used to ask people who said they only wanted half a cup of coffee if they wanted the left or right half... I just don't think that is possible!
Why everyone wants to give steroids as the miracle drug - no idea when the long term damage can be so horrific.
05-20-2008, 01:59 AM
To be honest that "half and half" analogy actually makes some sense to me!! I've always had symptoms in my face, especially double vision and ptosis but since going on the steroiods my chewing has gotten WAY worse. I thought it was strange that I was experiencing MORE weakness in my face when everything else seems to be improving. I'm a teacher so facial weakness is not good (well, no weakness is good) but I spend a lot of time talking and somedays I struggle! I'm so lucky I'm still able to work though -must remember to count my blessings!!
It seems possible my top half is affected by the steriods in a negative way and lower half a positive way - just the opposite of what your dr suggested about you! I agree that the steriods are a terrible drug, but they have helped me a lot. I just wish there was another way to experience the benefits without the horrid side-effects. I didn't realise there would be pain associated either!! The doctors sure didn't advertise that aspect of the medication!
I'm hoping my legs co-operate and hold me up today!! My class and I are going on a nature hike. I've got my cane, but it is still stressful to think about what could happen.
Anyways, I'm rambling on... Thanks again! Hope you have a good day.
05-20-2008, 09:08 AM
I just wanted you to be prepared as you weaned down. I hope your legs cooperate for your hike! I have no idea what is wrong with me. I have the choking, proximal weakness and no stamina of MG but pain and no ocular and no antibodies, passed EMG... flunked SGEMG though - so all very strange. I have no reaction but side effects to mestinon. IVIG almost killed me and right now just at a loss for treatment (just waiting to see if it gets worse or magically goes away hah).
05-21-2008, 01:52 PM
It must be so frustrating for you! I remember waiting for my diagnosis - the first time I went to the emergency room the EMT went on and on about being drunk and falling down (I had fallen down a flight of stairs and suffered a massive concussion) but I hadn't been drinking or anything and he was just assuming because I was a young girl and it was a weekend evening that I was lying. Anyways, once I was in to see my first neuro he knew right away. My eyes are wonky anyways (I have Dwayne's Syndrome which is a different muscular issue in my eyes that causes double vision and a slight turn in my eyeball allignment) so that made the diagnosis a bit trickier but all my tests came back positive for MG.
My walk was great the other day - a beautiful sunny day, legs that work as they are supposed to and well behaved children! Who could ask for more!!
I hope you get some answers and feel better soon!! I'll be thinking of you!
05-22-2008, 10:12 AM
Ah very interesting about the Dwayne's syndrome... I have a very slight lazy eye that I have had forever that has given me double vision when I get tired since, well, forever, so when they ask if I get double vision, I have to say yes, but they never find out WHY! My eye muscles are also weak and I "break" and cross easily when anything is close but when they test me for fatigue, only once were they able to get me to lose it. I have no depth perception due to that eye which is why I was lousy at sports (could not see where the lousy ball was, thank you) and always got smacked in the face with everything and forget catching. Even my art teach complained that my art was flat but that was how I saw. No eye doc picked up on it until I was 26! Prisms in my glasses helped give me 3D vision for the first time. Driving down Colorado Blvd in Pasadena, CA with the palm trees - I almost had an accident just *seeing* as it was all so new to me.
I am glad you enjoyed your walk!
05-25-2008, 04:11 AM
Hmmm, I wonder if I can blame my own lack of hand eye co-ordination on my vision! The double vision has made me do some funny things - I once dumped a whole bunch of juice on the counter because I picked the wrong glass - one was real and one was just the image. I've also burnt myself trying to point at a burner on the stove and it was the real burner, not the image! There was one day I was teaching an turned around from the board and every child in trhe class had two sets of eyeballs one on top of the other - they all looked like aliens and no amount of blinking would make it go away for a few minutes... so strange!!
All the best!!
05-25-2008, 10:51 AM
OMG! Sure you can...
Mine is usually more depth - like reaching for a door knob and falling short - or smashing my hand into the door.
Stairs are a hazard as well...
My double vision, thankfully, usually happens at night, and street signs will be doubled, on top of each other making it impossible to see where to go. So I don't go anywhere at night unless someone else drives - I cannot naviguess well at night either.
Ooooh that alien description is very vivid!
vBulletin® v3.7.3, Copyright ©2000-2013, Jelsoft Enterprises Ltd.